Wisconsin, 2006

Damaging Winds and Lightning Strike in Wisconsin, July 24, 2006

July 24, 2006 · NWS MKX · 3 events in 2 counties and zones

Isolated thunderstorms developed across Dane County during the evening of July 24th. These storms produced some straight-line wind damage near the villages of Dane and Roxbury before dissipating a short time later.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
$10,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Isolated thunderstorms developed across Dane County during the evening of July 24th. These storms produced some straight-line wind damage near the villages of Dane and Roxbury before dissipating a short time later.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 24, 2:56 AM CST, 5 hours 4 minutes earlier.

Area forecast discussion, Jul 24, 2:56 AM CST, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
356 AM CDT MON JUL 24 2006

.DISCUSSION...FCST FOCUS THROUGH WEDNESDAY IS ON PCPN CHCS.

WAA WELL UNDERWAY ACRS THE CWA. CONVECTION ACRS NRN CWA IN ZONE OF
BETTER ELEVATED CAPE. MODELS ALL MORE OR LESS BLOSSOMING PCPN ACRS
THE AREA THIS MRNG...THO 88-D TRENDS CERTAINLY FAVORING NRN CWA
WITH SRN DEVELOPMENT LIMITED.

MAIN SFC AND H8 BOUNDARY PROGGD TO REMAIN TO OUR NORTH TODAY...ACTUALLY
FOR SOME TIME TO COME. SFC AND H8 CONVERGENCE MAXIMIZED TO OUR
NORTH WITH INSTAB INCRG ACRS OUR CWA. CAPES ANYWHERE FROM 1500 TO
2K WITH CIN VALUES ERODING DURG AFTN HRS. H5 SHOWS SOME WK ENERGY
LIKELY TO ENERGIZE AND FOCUS DEVELOPMENT ALONG THE BOUNDARY AND
THE FLOW WOULD BRING THIS INTO CWA THIS AFTN/TNGT. NAM DVLPS
REGION OF DVRG ACRS CWA WITH H7 OMEGA INCREASING IN AFTN HRS
WITHIN PROGGD REGION OF UPR DIFFLUENCE.

RATHER MUDDIED FROM TUE INTO WED TIME FRAME WITH MODELS NOT ON THE
SAME PAGE WITH RESPECT TO VORT STRUCTURE. GFS STRONGER WITH A
WAVE FOR TUE AND THEN WED/S WAVE IS TO OUR SOUTH. WL NUDGE POPS
INTO LIKELY CATEGORY FOR WED TO ACCOUNT FOR AT LEAST SOME
CONSENSUS AMONGST THE MODELS IN THAT TIME FRAME. HOWEVER DO NOT
WANT TO GO TOO HIGH ON POPS GIVEN PROGGD POSITION OF LOW LEVEL
FORCING AND UNCERTAIN TIMING/STRENGTH OF VORT. NEVERTHELESS UPPER
FLOW WILL CARRY THESE WAVES ACRS AN UNSTBLE AND UNCAPPED ENVIRONMENT.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 24, 4:20 AM CST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
520 AM CDT MON JUL 24 2006

WIZ046-047-051-052-056>060-062>072-251030-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
520 AM CDT MON JUL 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS THIS MORNING...MAINLY NORTH OF A MADISON
TO MILWAUKEE LINE...WILL PRODUCE BRIEF HEAVY DOWNPOURS OF RAIN
AND SMALL HAIL UP TO 1/2 INCH.

THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON INTO THIS
EVENING...WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS...PRODUCING
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY...WITH STORMS LIKELY ON
WEDNESDAY...THEN A CONTINUED CHANCE OF THUNDERSTORMS WEDNESDAY
NIGHT THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING.

LMZ643>646-665-251030-
SHEBOYGAN TO PORT WASHINGTON-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
NORTH POINT LIGHTHOUSE TO WIND POINT-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE-
520 AM CDT MON JUL 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS THIS MORNING...MAINLY NORTH OF MILWAUKEE
...WILL PRODUCE BRIEF HEAVY DOWNPOURS OF RAIN AND SMALL HAIL UP TO
1/2 INCH. SOUTHWEST WINDS AT 10 TO 20 KNOTS WILL BUILD WAVES UP TO
4 FEET TOWARDS OPEN WATER TODAY AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON INTO THIS
EVENING...WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS...PRODUCING
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY...WITH STORMS LIKELY ON
WEDNESDAY...THEN A CONTINUED CHANCE OF THUNDERSTORMS WEDNESDAY
NIGHT THROUGH FRIDAY.

REM

In the hours before

Local storm report, Jul 24, 6:27 AM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
727 AM CDT MON JUL 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 AM     HAIL             1 N WAUWATOSA           43.08N 88.03W
07/24/2006  M0.50 INCH       MILWAUKEE          WI   TRAINED SPOTTER

&&

REM

The radar

The Milwaukee radar (KMKX), 66 km away, was scanning. The volume nearest the first event began at 02:28 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Lightning, Racine

When
July 24, 8:00 AM CST
Where
Racine County, Racine
Property damage
$2,000
Reported by
NEWSPAPER
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

Lightning struck the chimney of a home in the 1000 block on Main St. in Racine. There was no fire, but the top portion of the chimney was destroyed, with bricks littering the nearby yard and sidewalk. The time of occurrence, 08CST is only an estimate - all that is known is that the lightning strike occurred during the morning hours.

Thunderstorm Wind, Dane

When
July 24, 8:30 PM CST
Where
Dane County, 3 mi NW of Roxbury
Measured
56 kt (64 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
43.283, -89.700

Large trees, up to 2 to 3 feet in diameter, were toppled.

Thunderstorm Wind, Dane

When
July 24, 8:48 PM CST
Where
Dane County, 3 mi NE of Dane
Measured
52 kt (60 mph) estimated gust
Crop damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
43.283, -89.450

Trees toppled, and lots of branches broken. Corn stalks broken/blown down at a 45 degree angle.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2006Every state in 2006This day in weather historyWarnings in Wisconsin, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5520023, 5520021, 5520022.